Virginia, 2002

Damaging Wind in Virginia, July 20, 2002

July 20, 2002 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
345 PM EDT SAT JUL 20 2002

TNGT...UPR SYSTEM TRACKING ESE THRU CAROLINAS THS EVE...ENHNCD A LTL
PRHPS DUE TO COLUMN STRETCHING AS IT EXITED E OF THE MTNS.  NE SFC
WNDS AIDING IN A LTL LLVL UPSLOPE...OVR INLAND AREAS...RESULTING IN
THAT CNVCTN...WHCH WL TRACK THRU SRN VA.  CNVCTN IN CNTRL NC AND SRN
VA WL TRACK INTO NERN NC THIS EVE.  MIDLVL WSHFT OVR SRN VA AND NC
SEEN IN PROFILER DATA...ALSO AIDING IN THE DVLPMT OF CNVCTN.  SOME
DEEP DRYING STILL SEEN IN WTR VPR IMAGERY...SO NRN AREAS SHUD SEE
SFC DEW PTS DROP INTO LWR/MID 60S TNGT AND TMRW.  DEW PTS IN ORF/ECG
MAY DROP TO ARND 70.  CONFINING RAIN CHCS S OF RIC AND S OF WAL.
LOWS IN UPR 60S TO LWR 70S.

SUNDAY AND MON...UPR SYSTEM WASHES OUT OVR NC...WTH NRN EDGE OF
CHANNELED VORTICITY NUDGING INTO ORF/ECG AREA.  WK SFC HGH EXITS NEW
ENGLAND...AND SFC WNDS SHFT TO S BY MON...SO WTH JUST WK LLVL
FRCG...KPG SMALL CHCS FOR TSTMS NE NC WHERE DEEPER MOISTURE IN PLC.
TEMPS GNRLY ARND 90 TO LWR 90S SUNDAY...AND APPCHG MID 90S INTERIOR
SRN AREA MONDAY.  COOLER AT COAST WTH ONSHORE SFC WNDS.

TUE...ANTHR UPR SYSTEM APPCHS IN NW NRN STREAM FLO...AND WK SFC
WSHFT BNDRY TRACKS TWD WRN AREAS...SO SMALL CHC SCT TSTMS TUE AFTN
ARND LOUISA...FVX AND AVC.  TEMPS IN LWR 90S...BUT COOLER AT WTR.

WED THRU FRI...LONG RANGE MDLS CONT TO HV DIFFICULTIES RESOLVING
FEATURES IN XTND TIME FRAME...AS IS TYPICAL IN THE SUMMER DOLDRUMS
PD.  WK...BRD NRN STREAM UPR TROF FCSTD TO BE OVR ERN U.S....BUT NRN
STREAM IMPULSES TRACK WELL N OF THE REGION.  LLVL WSHFT BNDRY FCSTD
TO STALL OVR CNTRL/ERN AREAS...BUT NOT QUITE MK IT TO THE COAST.
ISOLD ACTVTY PSBL EACH AFTN...BUT BEST CHCS STILL WED WHEN
BETTER-DEFINED UPR SYSTEM SKIRTS N OF OUR AREA.  WTH WK WSHFT
CNVRGNC BNDRY IN OUR AREAS INTO FRI...CUD CRTNLY ARGUE FOR WDLY SCT
SCTVTY EACH AFTN...BUT LTL TO NO UPR SUPPORT FOR MORE
ORGANIZED...WDSPRD CNVCTN...ALSO...DRY GROUND AND DROUGHT
CONDITIONS...SO ONLY HIDDEN 20% CHC EACH DAY.  TEMPS NR OR A LTL ABV
NORMAL THRU THE PD.

CSTL WTRS...LGT ONSHORE FLO THRU SUNDAY...THEN TURNING MORE S AND SW
MON AND THRU THE WK.  WNDS SHUD PICK UP A BIT NXT WK WTH APPCH OF
SFC BNDRY TUE OR WED...BUT CONDS STILL LUK TO BE BELOW SCA.

SBY   67  86  67  89 /  10  10  10  10
OXB   70  83  69  87 /  10  20  10  10
ECG   74  89  73  91 /  40  30  30  30
ORF   74  87  72  88 /  40  20  20  20
PHF   70  91  70  93 /  40  20  20  20
AKQ   70  91  70  93 /  40  20  20  20
RIC   69  90  69  92 /  10  10  10  10
FVX   69  90  69  92 /  10  10  10  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Jul 20, 2:07 PM EST, 1 hour 43 minutes before
NCZ012-VAZ060-065>067-079>081-087-088-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SAT JUL 20 2002

SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE
TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A PRINCE
EDWARD TO SOUTHERN PRINCE GEORGE LINE IN VIRGINIA...ON INTO PORTIONS
OF NORTHAMPTON COUNTY NORTH CAROLINA...THROUGH 400 PM.

RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.
IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

25
Special weather statement, Jul 20, 3:02 PM EST, 48 minutes before
NCZ012-VAZ065-066-079>081-087-088-092-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT SAT JUL 20 2002

SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE
TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A LUNENBURG
COUNTY TO SOUTHERN PRINCE GEORGE COUNTY LINE IN VIRGINIA...ON SOUTH
INTO WESTERN AND CENTRAL SECTIONS OF NORTHAMPTON COUNTY NORTH
CAROLINA...THROUGH 500 PM.

RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND POOR DRAINAGE AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORMS PASS.

25
Special weather statement, Jul 20, 3:20 PM EST, 30 minutes before
NCZ012-VAZ087>089-092-093-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT SAT JUL 20 2002

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF HOMEVILLE TO 4 MILES NORTH OF DAHLIA TO 14 MILES SOUTHWEST
OF GUM FORKS...MOVING EAST AT 20 MPH. THE STRONGEST STORM WAS NEAR
EMPORIA.

THUNDERSTORMS WILL BE NEAR
   WAVERLY AND DAHLIA AT 425 PM
   LUMBERTON AND ADAMS GROVE AT 430 PM
   CLARESVILLE AND LITTLETON AT 435 PM
   JOYNER AND DREWRYVILLE AT 440 PM
   GARYSBURG AND BRYANTS CORNER AT 445 PM
   DENDRON AND WAKEFIELD AT 450 PM

RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND POOR DRAINAGE AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORMS PASS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

25
&&
LAT...LON 3708 7711 3677 7742 3664 7755 3629 7794
          3630 7736 3664 7697 3708 7653
Special weather statement, Jul 20, 3:46 PM EST, 4 minutes before
NCZ012-VAZ087-092-202130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT SAT JUL 20 2002

...MERGING THUNDERSTORMS JUST SOUTHEAST OF EMPORIA...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 3 MILES NORTHEAST OF SEABOARD...MOVING SOUTHEAST
AT 5 MPH. THESE STORMS ARE MERGING WITH A STRONG THUNDERSTORM MOVING
NORTHWARD THROUGH NORTHERN NORTHAMPTON COUNTY NORTH CAROLINA. THE
RESULTING THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...WIND GUSTS TO
50 MPH AND NEARLY CONTINUOUS DEADLY LIGHTNING...AS THEY MOVE THROUGH
SOUTHEAST GREENSVILLE COUNTY...NORTHERN NORTHAMPTON COUNTY AND
EXTREME SOUTHWEST SOUTHAMPTON COUNTY THROUGH 530 PM.

THE THUNDERSTORMS WILL BE NEAR...
   SEABOARD AT 445 PM
   MARGARETTSVILLE AT 500 PM
   BRANCHVILLE AT 530 PM

RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.  IF YOU
ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK
BY LIGHTNING.  SEEK SAFE SHELTER UNTIL AFTER THE STORMS PASS.

SAMMLER
&&
LAT...LON 3653 7765 3642 7748 3654 7716 3672 7743

The radar

The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emporia

When
July 20, 3:50 PM EST
Where
Emporia County, 1 mi E of Emporia
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.683, -77.517

Large limbs down. Limbs blocking Route 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309760.